MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE
Catalog Number GCS40B
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a sigmoid resection, while using the device, there were no staples deployed after pulling the trigger.The tissue was transected.No staples in the proximal or distal side.Case was completed by hand suturing.No patient harm was reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent 3/18/2025.D4 batch # unk.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/24/2025.Photo images were received.Any additional information obtained from the photo evaluation will be included as part of the product investigation.
 
Additional Manufacturer Narrative
(b)(4).Date sent 3/31/2025 d4 batch #596c49 corrected data d4: udi# investigation summary and photo analysis this is an analysis of two photos submitted to ethicon endo-surgery for evaluation.During the visual analysis, the following was observed: the photos shows a blue reload loaded in a device and it can be seen the washer properly cut and the drivers advanced.Also, one b-formed staple and one unformed staple were noted in the pockets.The retaining pin was connected.Please refer the instructions for use for more information: completely fire the instrument by squeezing the firing trigger until it touches the closure trigger (plastic to plastic), signifying that the instrument has fired the staples and knife blade, and the tissue has been transected.The firing trigger automatically returns to the intermediate position as soon as it is released, leaving the closure trigger in the fully closed position.Make sure that the release button is not pressed during firing as proper formation of staples may be compromised.The first photo shows a blue reload loaded on the device and it shows some staples on the deck.The second photo shows a blue reload with the all drivers up and the washer appears to be properly cut.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.A manufacturing record evaluation was performed for the finished device batch number 596c49, and no non-conformances were identified.The product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the gcs40b device was received with no apparent damage and with a reload present.The reload was received void of staples, with the washer completely cut, drivers exposed and the knife recess below the cartridge deck.In addition, two b-formed staples and one staple stuck in the deck were observed.The device was tested for functionality with a test reload and the device fired, forming all staples and cutting as intended.The cut line and the staple line were completed and the staples meet the staple form release criteria.The event described could not be confirmed as the device performed without any difficulties noted and some staples observed on the reload deck.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Although no conclusion could be reach on the cause of the reported event, the instructions for use do contain the following caution: completely fire the instrument by squeezing the firing trigger until it touches the closure trigger (plastic to plastic), signifying that the instrument has fired the staples and knife blade, and the tissue has been transected.The firing trigger automatically returns to the intermediate position as soon as it is released, leaving the closure trigger in the fully closed position.Make sure that the release button is not pressed during firing as proper formation of staples may be compromised.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.

Brand Name
ECHELON CONTOUR W/ BLUE RELOAD
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key21632687
Report Number3005075853-2025-02004
Device Sequence Number15772081
Product Code GDW
UDI-Device Identifier10705036027515
UDI-Public(01)10705036027515(17)280730(10)596C49
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K200420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGCS40B
Device Lot Number596C49
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/10/2025
Supplement Date Received by Manufacturer03/20/2025
03/25/2025
Initial Report FDA Received Date03/18/2025
Supplement Report FDA Received Date03/24/2025
03/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/24/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown